Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 12, 2017Morris County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 12, 2017, 7:07 PM EDT for Morris County, New Jersey. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 7:07 PM EDT (23:07 UTC)
Expired
Jul 12, 2017, 7:45 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Morris County, NJ

The radar

The Philadelphia radar (KDIX), 104 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS81 KPHI 122307
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT WED JUL 12 2017

NJZ008-122345-
Morris-
707 PM EDT WED JUL 12 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS COUNTY...

At 706 PM EDT, a thunderstorm was located over Rockaway, or 9
miles north of Morristown, moving east at 25 mph. Downpours and 
locally gusty winds are expected. 

Locations impacted include...
Dover, East Hanover, Lincoln Park, Boonton, Wharton, Rockaway, Morris
Plains, Mountain Lakes, Victory Gardens, Parsippany, Lake Telemark,
White Meadow Lake and Hanover Township.

LAT...LON 4091 7433 4088 7434 4086 7432 4082 7434
      4079 7437 4077 7437 4089 7461 4100 7455
      4095 7427 4092 7429 4091 7427 4090 7427
TIME...MOT...LOC 2306Z 292DEG 22KT 4092 7452 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 12, 5:33 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 12, 5:33 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
533 PM EDT Wed Jul 12 2017

.SYNOPSIS...
High pressure remains anchored in the western Atlantic, meanwhile a
front is draped to our north. This front settles southward into our
area Thursday night and Friday. A stronger cold front then moves
through Friday night before stalling to our south and east over the
weekend. A weak area of low pressure may lift northeastward Monday
into Tuesday along the front, then high pressure builds in for
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
530 PM: Confidence on any showers or thunderstorms s of I-78 is
very low.

A west-to-east oriented stationary front will continue to remain
draped across the upper Midwest, Great Lakes and northern New
England through tonight. The heat and humidity is here to stay with
our area remaining situated south of this stalled boundary.

The remnants of a Midwest MCS is currently moving through the region
this afternoon. Convective initiation was delayed earlier this
afternoon due to the residual cap but isolated showers and storms
were developing after 3 PM. Additional showers and storms may try to
focus late this afternoon in eastern PA and NW NJ owing to weak low-
level convergence line near a pre-frontal surface trough west of the
Fall Line. The last few runs of the HRRR is supportive of this idea
though it has been a little too overdone on the coverage thus far.
Will continue to advertise scattered coverage of showers and storms
from roughly north of the Mason-Dixon line. This portion of the
forecast area remains outlooked in a marginal risk for severe storms
by SPC. Although any severe storms will be highly localized, there
is a risk for damaging winds given the moderate instability that has
developed and a strengthening mid-level wind field late this
afternoon (to around 40 kt at 700 mb). The convective potential
should decrease farther south owing to a strong mid-level cap. Kept
showers and storms out of the forecast toward mid Delmarva.

Expect the bulk of the convective to dissipate by 9 or 10 PM with a
loss of daytime heating and as subsidence moves in behind the
shortwave trough/MCS.

A muggy night is in store for the area. Forecast low temperatures
are in the lower 70s in NE PA and NW NJ and mid 70s elsewhere. A hot
airmass and short nights this time of year should inhibit fog
development overnight for most locations although patchy river
valley fog is not out of the question for NE PA and NW NJ.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A wave of low pressure is expected to organize over the upper
Midwest and track eastward along the stationary front to our north.
Enhanced southwesterly flow ahead of this low will draw even hotter
air into our region by Thursday. As has been advertised since this
past weekend, Thursday will be the hottest day of this heatwave.

Denser cloud cover should remain to our northwest, allowing for
strong heating during the morning and for at least part of the
afternoon. 850 mb temperatures of 18-20C should yield highs in the
mid to upper 90s across the I-95 urban corridor and coastal plain as
Combined with dewpoints in the upper 60s to lower 70s, peak heat
indices in the 100-105F range will be common south of I-78 and even
above 105F in E MD, C/S DE. An Excessive Heat Warning was issued for
the susceptible I-95 urban corridor from Trenton to Philadelphia to
Wilmington. A Heat Advisory was issued for the surrounding areas in
SE PA, C/S NJ and Delmarva. The cool MET guidance was disregarded
when populating temperatures tomorrow.

Convective initiation will likely occur once again N/W of the Fall
Line in NE PA and NW NJ during peak heating tomorrow afternoon.
Coverage may be a bit higher, especially late in the afternoon, as
showers and storms could organize along a sharpening surface trough.
Additional lift from a shortwave trough/remnant MCS could aid in
convective development. Coverage still limited to scattered though.
SPC has once again included the area in a marginal risk for severe
thunderstorms tomorrow with the primary threat being locally
damaging winds.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Summary...Unsettled through Friday with the potential for some
strong to severe thunderstorms and locally heavy rainfall; some
cooling and less humid over the weekend; some convection possible
early next week.

Synoptic Overview...A strong short wave trough will amplify eastward
from the Midwest and Great Lakes region Thursday night, then move
across the Northeast Friday night and Saturday. The upper-level
trough should then relax some before amplifying once again from the
Great Lakes. The amplitude of this will determine how quickly it can
shift eastward. At the surface, a front stalls in our area Thursday
night and Friday followed by a strong cold front Friday night which
then stalls to our south and east. There will be some relief from
the humidity over the weekend as dew points drop into the 50s and
60s. We used a model/continuity blend for Thursday night through
Saturday, then blended in the 12z WPC Guidance thereafter. Some
adjustments were then made after additional collaboration with our
neighboring offices.

For Thursday night...A strong short wave trough moving across the
Great Lakes region drives low pressure eastward. Meanwhile, high
pressure just north of New England wedges southwestward some. This
will drive an east-west front southward into our area. The
combination of large scale and mesoscale forcing will result in an
axis of showers and thunderstorms settling southward across about
the northern half of the area. Some of the convection can produce
locally heavy rain. The PoPs are the highest across the north, with
less of a chance across the far southern zones.

For Friday...A sharpening upper-level trough moves into the
Northeast and northern Mid Atlantic regions during the course of
Friday. A tricky forecast due to a frontal zone draped across parts
of our area as low pressure tracks to our north. This will have an
impact on where the cooler air arrives from the northeast with an
onshore low-level flow. The southern areas should remain in the warm
sector, however the question is just how much cloudiness is around.

Given that sufficient instability develops, enough of an overlap
between this and 30-40 knots of effective shear would support the
development of some severe thunderstorms. A locally damaging wind
potential exits especially with more organized convection, however
stronger updraft interaction especially with the surface front in
the area could result in some storm rotation. The central and
especially southern areas currently have the higher chance of some
severe thunderstorms. The farther north one goes across the area,
convection could be more elevated especially if north of the front.
The boundary should also serve focus for renewed convective
development as this occurs near the front and southward into the
warm sector. This setup of a rich moisture content airmass feeding
in may lead to locally heavy rain. The far southern areas may have
to wait until later in the day for convection to really get going.
The convection should be on the decrease as we go through the night
as a strong cold front moves through.

For Saturday and Sunday...A cold front should be just east of the
area to start Saturday as an upper-level trough axis shifts
offshore. High pressure is then forecast to build into the area from
the southwest for much of the weekend. The next upper-level trough
advances eastward from the Midwest and Great Lakes, however our area
should be within enough subsidence to provide us with a decent
weekend. The dew points should be lower overall along with the
temperatures.

For Monday through Wednesday...An upper-level trough sharpening
across the Northeast Monday may result in a weak surface low
developing on an old front to our south an east. This may help with
some convective development, however an incoming trough will provide
some large scale lift. This should result in the development of some
showers and thunderstorms during Monday and possibly Tuesday before
it shifts offshore. The sharpness of this trough may result in some
strong convection, however this will depend on the timing and
placement of the stronger ascent and shear. An upper-level ridge
then tries to build northeastward accompanied by increasing
temperatures for Wednesday.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...TAFS were amended around 2115z to drop
thunder most locations since it looks too dry for the airmass
but there is still a small chance for an evening TSTM vcnty
KACY. West to southwest winds with gusts diminishing toward
sunset.

Thursday...Predominately VFR. There will be a risk for localized/brief
restrictions in heavier showers and storms mid to late Thursday
afternoon and early evening. W-SW winds will increase during
the day Thursday with gusts to 20 kt possible.

OUTLOOK...
Thursday night and Friday...Times of MVFR/IFR conditions, especially
visibility, due to showers and thunderstorms. There could be low
ceilings for awhile Friday.

Saturday and Sunday...VFR overall.

Monday...Local MVFR possible at times with a chance of some showers
and thunderstorms.

&&

.MARINE...
Winds and seas will be below SCA levels through Thursday. An
isolated storm is possible closer toward sunset this evening across
the northern coastal waters of NJ. Expect most of the showers and
storms that develop again Thursday afternoon to remain inland.

OUTLOOK...
Thursday night through Monday...The conditions overall are forecast
to be below Small Craft Advisory criteria. Locally strong winds may
accompany some thunderstorms Thursday through Friday evening.

RIP CURRENTS...
The low risk for the formation of dangerous rip currents today
should continue into Thursday.

&&

.CLIMATE...
Record high temperatures for Thursday July 13 are listed below
for our 8 climo sites. It is anticipated that our max temps will
be within 2 degrees of record at ACY and PHL, and probably
exceed record at Georgetown for Thursday July 13.

            July 13           July 14

ACY Marina 99-1880

ACY Arpt (Pomona) 96-1983

PHL         98-1994

ILG         98-1894

ABE         99- 1966

TTN         98-1876

GED         96-1986           97-1966

RDG         96-1966

MPO         89-1952

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 8 PM EDT Thursday for PAZ060-101-
     103-105.
     Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
     PAZ070-071-102-104-106.
NJ...Heat Advisory from 11 AM to 8 PM EDT Thursday for NJZ009-010-
     012-013-016-020>023-027.
     Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
     NJZ015-017>019.
DE...Heat Advisory from 11 AM to 8 PM EDT Thursday for DEZ002-003.
     Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
     DEZ001.
MD...Heat Advisory from 11 AM to 8 PM EDT Thursday for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Drag/Klein 532
Short Term...Klein
Long Term...Gorse
Aviation...Drag/Gorse/Klein 532
Marine...Gorse/Klein 532
Climate...
Hazardous weather outlook, Jul 12, 4:14 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
414 PM EDT Wed Jul 12 2017

NJZ001-007-008-PAZ054-055-061-062-132015-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
414 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some strong to severe thunderstorms are possible Friday with the
main threat of locally strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ008-012-015-019-020-NJZ009-010-012-013-016-020>023-027-
PAZ060-101-103-105-132015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Berks-Western Chester-
Western Montgomery-Upper Bucks-
414 PM EDT Wed Jul 12 2017

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-132015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
414 PM EDT Wed Jul 12 2017

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-132015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
414 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-132015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
414 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some thunderstorms Friday may be capable of producing locally strong
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:31 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
531 PM EDT WED JUL 12 2017

NJZ008-122200-
Morris-
531 PM EDT WED JUL 12 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS COUNTY...

At 530 PM EDT, a thunderstorm was located over Green Pond, or near
West Milford, moving southeast at 20 mph. Downpours and locally
gusty winds are expected.

Locations impacted include...
Lincoln Park, Kinnelon, Butler, Riverdale, Green Pond and Pequannock
Township.

LAT...LON 4091 7433 4090 7434 4102 7458 4108 7450
      4104 7450 4105 7445 4102 7443 4103 7442
      4100 7430 4097 7428 4092 7429 4090 7427
TIME...MOT...LOC 2130Z 294DEG 19KT 4106 7449

PO
Special weather statement, Jul 12, 7:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT WED JUL 12 2017

NJZ008-122345-
Morris-
707 PM EDT WED JUL 12 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS COUNTY...

At 706 PM EDT, a thunderstorm was located over Rockaway, or 9
miles north of Morristown, moving east at 25 mph. Downpours and
locally gusty winds are expected.

Locations impacted include...
Dover, East Hanover, Lincoln Park, Boonton, Wharton, Rockaway, Morris
Plains, Mountain Lakes, Victory Gardens, Parsippany, Lake Telemark,
White Meadow Lake and Hanover Township.

LAT...LON 4091 7433 4088 7434 4086 7432 4082 7434
      4079 7437 4077 7437 4089 7461 4100 7455
      4095 7427 4092 7429 4091 7427 4090 7427
TIME...MOT...LOC 2306Z 292DEG 22KT 4092 7452

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:37 AM EDTExcessive Heat WarningPHIBurlington, Camden, Gloucester, Mercer34 hr
Jul 12, 3:10 PM EDTHeat AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Hunterdon, Middlesex and 4 more29 hr
Jul 12, 5:31 PM EDTSpecial Weather StatementPHIPassaic29 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.